Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Geriatr Pharmacother. 2012 Dec;10(6):373-80. doi: 10.1016/j.amjopharm.2012.11.002.

Use of rivastigmine or galantamine and risk of adverse cardiac events: a database study from the Netherlands.

Author information

  • 1Centre d'excellence sur le vieillissement de Québec, Centre de recherche FRQ-S du CHU universitaire de Québec, Québec, Canada. edeltraut.kroger.cha@ssss.gouv.qc.ca

Abstract

BACKGROUND:

Two cholinesterase inhibitors (ChEIs), rivastigmine and galantamine, are used to treat Alzheimer disease in the Netherlands. Several adverse cardiac events have been reported for these medications.

OBJECTIVE:

We aimed to assess if the use of ChEIs increased the risk of cardiac events in the Netherlands.

METHODS:

A cohort crossover study of the PHARMO Record Linking System database included patients who initiated ChEIs at age 50 years or older, had at least 1 dispensing of a ChEI drug between 1998 and 2008, a 1-year history in PHARMO, and 1 subsequent dispensing of any medication. Two outcomes were assessed: a first hospitalization for syncope or atrioventricular block. Poisson and Cox regression were used to calculate incidence densities and hazard ratios for cardiac events during periods with ChEI use, compared with periods without ChEI use.

RESULTS:

During the complete observation period of 8.9 years (interquartile range 6.7 to 10.2) there were 132 first hospitalizations for atrioventricular block and 17 first hospitalizations for syncope among 3358 patients. The adjusted incidence densities were significantly increased during ChEI exposure for syncope and atrioventricular block, when compared with the background incidence densities in the roughly 5 years before the last year before ChEI initiation. However, when exposed periods were compared with the unexposed periods 1 year before ChEI initiation and times after exposure, the adjusted hazard ratios remained increased for syncope and atrioventricular block, but increases were not significant anymore.

CONCLUSIONS:

Exposure to ChEIs might increase the risk of adverse cardiac events, but small numbers of cases limit conclusions about the risk in this population and research on larger study samples is needed.

Copyright © 2012 Elsevier HS Journals, Inc. All rights reserved.

PMID:
23217530
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk